$6.7 million awarded in Risperdal tardive dyskinesia case
Ms. Liss developed tardive dyskinesia during a fourteen-month period of exposure to Risperdal as a maintenance treatment for manic-depressive (bipolar) disorder. In previous years, she had several relatively brief exposures to other neuroleptics.
Tardive dyskinesia is a movement disorder caused by neuroleptic or "antipsychotic" medications. It can afflict any voluntary muscles of control. It can become severe and disabling, and there are no effective treatments. Studies of older neuroleptics such as Haldol, Navane, Prolixin, and Thorazine have demonstrated a cumulative risk of 4%-8% per year for the development of this disorder. Thus, the risk developing tardive dyskinesia during a five-year exposure to neuroleptics is in the astronomical range of 20%-40%. Among the elderly cumulative rates can surpass 20% per year. Tardive dyskinesia also afflicts children.
As yet there is insufficient data to predict the exact rates of tardive dyskinesia for newer, atypical neuroleptics such as Risperdal, Zyprexa (olanzapine), and Seroquel (quetiapine). However, prudent physicians should assume that all neuroleptic drugs are associated with a high risk of tardive dyskinesia.
Mrs. Liss suffered from a form of tardive dyskinesia called tardive dystonia. The dystonia caused Mrs. Liss to suffer from disfiguring facial grimaces and painful neck spasms. In addition, she was afflicted with abnormal movements of her tongue, jaw, and mouth, impaired swallowing, occasionally irregular breathing, and abnormalities in her hands and walking.
The case was significant in regard to the large award of $6.7 million for a patient who was not completely disabled. Although requiring frequent periods of rest, and experiencing disfigurement and physical discomfort, she was able to carry out household tasks and to work outside the home.